No Longer Accepting Cases

March 12, 2013 — The U.S. Food and Drug Administration (FDA) is warning that side effects of azithromycin, a popular antibiotic sold under the brand-names Z-Pak, Zmax, and Zithromax, can cause severe, life-threatening and potentially fatal heart rhythm disorders. The FDA issued a Drug Safety Communication to warn about the risk of abnormal changes in the electrical activity of the heart.

The label information on azithromycin has been updated to strengthen the warnings about the following life-threatening heart rhythm disorders:

  • QT Interval Prolongation: The QT interval is the period when the electrical charge in the heart recovers between each heartbeat.
  • Torsades de Pointes: This occurs when the QT interval is very prolonged. The heart may flutter ineffectively and stop beating. This can cause sudden loss of blood pressure, loss of consciousness, and cardiovascular death.

The FDA previously published a warning in May 2012, in response to a study published by the New England Journal of Medicine that found a 2.9-fold increased risk of sudden cardiovascular death for patients treated with a 5-day course of azithromycin compared to patients who were given no antibiotics. Researchers also found a 2.5-fold increased risk of death for patients treated with azithromycin compared to amoxicillin, another popular antibiotic.

Soon after this study was published, the FDA sent Pfizer a Warning Letter for “false and misleading” statements in a brochure advertising the Z-Pak.

The study also found that patients with a history of cardiovascular disease or risk factors for heart rhythm disorders had the highest risk. The FDA recommends that patients who are prescribed this medication should not stop taking it without speaking to their doctor. The FDA also recommends that healthcare providers should be aware of the risk of QT interval prolongation and fatal heart rhythm disorders when prescribing azithromycin to high-risk individuals.